Alert archive / New Mexico / Red Flag Warnings in 2008

Red Flag Warning 41, NWS El Paso, TX

June 2, 2008Lincoln County, Otero County, New Mexico

NWS El Paso, TX issued this red flag warning at Jun 2, 2008, 7:21 AM MDT for Lincoln County, Otero County, New Mexico. It took effect at Jun 2, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2008, 7:21 AM MDT (13:21 UTC)
In effect from
Jun 2, 2008, 12:00 PM MDT
Expired
Jun 2, 2008, 9:00 PM MDT
In force
9 hr
Issued by
NWS El Paso, TX

Counties Lincoln County, NM, Otero County, NM

The radar

The Holloman AFB radar (KHDX), 50 km from the middle of the area, began a volume at 13:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2008-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2008-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5777 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEPZ 021321
RFWEPZ

RED FLAG WARNING
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
721 AM MDT MON JUN 2 2008

...A RED FLAG WARNING IS IN EFFECT MONDAY AFTERNOON AND EARLY EVENING
   FOR THE SOUTHERN SACRAMENTO MOUNTAINS AND THE CAPITAN MOUNTAINS
   FOR HUMIDITIES LESS THAN 15%...WINDS AT OR ABOVE 20 MPH AND VERY
   HIGH TO EXTREME FIRE DANGER ...

.A STRONG RIDGE OF HIGH PRESSURE ALOFT OVER NEW MEXICO WILL
GRADUALLY BE REPLACED WITH INCREASING WEST TO SOUTHWEST WINDS
ALOFT THROUGH MIDWEEK AS A MODERATE T0 STRONG UPPER LEVEL TROUGH OF
LOW PRESSURE MOVES THROUGH THE CENTRAL AND SOUTHERN ROCKIES LATER
WEDNESDAY AND THURSDAY. THIS WILL RESULT IN INCREASING STRONG WEST
TO SOUTHWEST DOWNSLOPE SURFACE WINDS ALONG WITH VERY HOT AND DRY CONDITIONS
PERPETUATING THE ALREADY VERY HIGH TO EXTREME FIRE DANGER.

NMZ113-030300-
/O.NEW.KEPZ.FW.W.0041.080602T1800Z-080603T0300Z/
/O.NEW.KEPZ.FW.A.0039.080603T1800Z-080604T0300Z/
CAPITAN AND SACRAMENTO MOUNTAINS-
721 AM MDT MON JUN 2 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO
9 PM MDT THIS EVENING. A FIRE WEATHER WATCH HAS ALSO BEEN ISSUED.
THIS FIRE WEATHER WATCH IS IN EFFECT FROM TUESDAY AFTERNOON
THROUGH TUESDAY EVENING. 

RELATIVE HUMIDITIES WILL DROP TO 10 PERCENT OR LOWER ALONG WITH
WEST TO SOUTHWEST SURFACE WINDS AROUND 20 MPH OR A LITTLE HIGHER.
FIRE DANGER REMAINS VERY HIGH TO EXTREME. RED FLAG CONDITIONS WILL
PREVAIL UNTIL 9 PM MONDAY ESPECIALLY IN LINCOLN COUNTY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$

NMZ110>112-TXZ055-056-030300-
/O.NEW.KEPZ.FW.A.0039.080603T1800Z-080604T0300Z/
SOUTHWEST MOUNTAINS-SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
721 AM MDT MON JUN 2 2008

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A FIRE WEATHER WATCH...WHICH IS IN EFFECT FROM TUESDAY
AFTERNOON THROUGH TUESDAY EVENING. 

THIS WATCH IS FOR ALL OF THE MOUNTAINS AND LOWLANDS OF SOUTHERN AND
SOUTHWEST NEW MEXICO AND FAR WEST TEXAS TUESDAY AFTERNOON AND
EARLY EVENING AS SINGLE DIGIT RELATIVE HUMIDITIES AND INCREASING
WINDS OVER 20 MPH BECOME MORE WIDESPREAD WITH THE APPROACHING
TROUGH OF LOW PRESSURE ACROSS THE WESTERN UNITED STATE.

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

$$


20 NOVLAN

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Jun 2, 2:02 AM MDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 2, 2:02 AM MDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 AM MDT MON JUN 2 2008

.SYNOPSIS...
NEAR RECORD TO RECORD HEAT WILL CONTINUE FOR THE FIRST HALF OF THIS
WEEK AS HIGH PRESSURE ALOFT DOMINATES THE WEATHER. BY WEDNESDAY THE
COMBINATION OF A DEVELOPING UPPER LEVEL STORM OVER THE GREAT BASIN AND
SURFACE LOW PRESSURE OVER SOUTHEAST COLORADO WILL BRING VERY WINDY
CONDITIONS FOR BOTH WEDNESDAY AND THURSDAY. WIDESPREAD BLOWING
DUST WILL HAMPER TRAVEL OVER DESERT AREAS WEDNESDAY AFTERNOON WITH
LESS DUST EXPECTED ON THURSDAY.

TEMPERATURES WILL COOL A LITTLE FOR THURSDAY AND FRIDAY BUT SHOULD
WARM UP AGAIN FOR NEXT WEEKEND.

&&

.DISCUSSION...
MAIN WEATHER HEADLINES IN CWA WILL BE HIGH TEMPERATURES THROUGH
WEDNESDAY AND POTENTIAL FOR WARNING CRITERIA WINDS ESPECIALLY
WEDNESDAY. GFS HAS DOWNPLAYED WEDNESDAY EVENT SOMEWHAT AS IT
BROADENS UPPER TROUGH SUCH THAT SURFACE FORCING IS SHIFTED EAST
WITH LESS THAN OPTIMAL ALIGNMENT OF SURFACE AND UPPER LEVEL
GRADIENT. ON THE OTHER HAND ECMWF/CANADIAN MDLS HAVE BEEN
CONSISTENT LAST SEVERAL DAYS WITH SHARPER TROUGH...BETTER
ALIGNMENT AND SHARPER DEEPENING OF THE SURFACE LOW DURING THE
04/15-05/00Z. NAM/WRF ALSO IS PICKING UP ON THIS SCENARIO WITH
NEAR BOMB DEEPENING RATE OF 1 MB/HR DURING THAT PERIOD...SIMILAR
TO STORM BACK ON 5/21 WHICH PRODUCED WINDS IN EXCESS OF 60 MPH AND
CLOSED I-10 DUE TO BLOWING DUST. WINDS FROM THAT STORM WERE ALSO
ENHANCED BY THE ISALLOBARIC CONTRIBUTION. HAVE ACCORDINGLY BUMPED
UP WINDS FROM GFS VALUES AND MADE THEM MORE SWLY WEDNESDAY
AFTERNOON AND EVENING.

THURSDAYS WINDS STILL PROBABLY ADVISORY STRENGTH BUT WITH MORE
WESTERLY COMPONENT...DUST PROBABLY WILL BE LIMITED TO THE
IMMEDIATE NM-MEXICO BORDER REGION FROM SOUTH OF DEMING INTO
SOUTHERN EL PASO COUNTY.

TEMPERATURE WILL BE IN THE VICINITY OF RECORD VALUES THROUGH AT
LEAST WEDNESDAY.  SOME COOLING THURSDAY AND FRIDAY WITH THE TROUGH
PASSAGE BEFORE WARMING AS HIGH PRESSURE REGAINS CONTROL.

DRYLINE FORECAST TO BACK TO THE EASTERN FOOTHILLS OF THE
SACS/GUADALUPES WITH ITS TYPICAL WESTWARD SHIFT EACH NIGHT
FROM FRIDAY THROUGH THE WEEKEND SO EXPECT SHARP DIFFERENCES IN
DEWPOINT FORECASTS ALONG THE SHARED BORDER BETWEEN US AND MAF.
I EXPECT A RAPID MIX OUT OF SHALLOW MOISTURE EACH DAY. SO BARRING
A VERY STRONG OUTFLOW PUSH WESTWARD FROM ANY EVENING CONVECTION
TO OUR EAST...I DO NOT EXPECT ANY PRECIP...EVEN FOR THE FAR EAST.

&&

.AVIATION...021200Z-031200Z
VFR CONDS XPCTD WITH ONLY LGT-MOD CHOP NEAR AREA MTNS. SEE TAFS
FOR DETAILS.

&&

.FIRE WEATHER...
THINK WINDS ARE OVERDONE FOR TODAY AND HAVE TRIMMED THEM BACK A
COUPLE OF KNOTS. I DOUBT THAT A RED FLAG WARNING WILL BE NEEDED
TODAY ALTHOUGH A FIRE WEATHER WATCH MAY NEED TO BE ISSUED FOR
TUESDAY - ALTHOUGH I THINK IT MAY BE MARGINAL CALL AS WELL. WILL
LEAVE THOSE DECISIONS TO THE FIRE WEATHER FORECASTER AS THE
SITUATION IS AT BEST IFFY. WEDNESDAY AND THURSDAY ARE A DIFFERENT
STORY AS RED FLAG CONDTIONS APPEAR TO BE A LOCK WITH WINDS WELL
ABOVE CRITERIA ALONG WITH LOW HUMIDITIES.

WIND BEGIN TO DECREASE AGAIN FRIDAY BUT MAY STILL RESULT IN
BREEZY AFTERNOONS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                102  71 102  73 102 /   0   0   0   0   0
SIERRA BLANCA TX        99  65  99  68  99 /   0   0   0   0   0
LAS CRUCES             102  67 102  69 101 /   0   0   0   0   0
ALAMOGORDO             100  65 101  66 100 /   0   0   0   0   0
CLOUDCROFT              78  49  78  51  77 /   0   0   0   0   0
TRUTH OR CONSEQUENCES  100  65 100  64  99 /   0   0   0   0   0
SILVER CITY             92  57  92  55  91 /   0   0   0   0   0
DEMING                 101  65 100  64  99 /   0   0   0   0   0
LORDSBURG               99  64  99  62  98 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

02/02
Hazardous weather outlook, Jun 1, 11:25 AM MDT, 19 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1125 AM MDT SUN JUN 1 2008

NMZ022>025-030>032-TXZ055-056-021730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1125 AM MDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

TRIPLE DIGIT HEAT WILL CONTINUE IN THE LOWLANDS FOR THE NEXT
SEVERAL DAYS. BY WEDNESDAY AND THURSDAY WE WILL SEE STRONG WINDS
RETURN TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:21 AM MDTFire Weather WatchEPZCatron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more15 hr

Nearby

Red Flag Warnings in New Mexico, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.